Alert archive / Massachusetts / River Flood Warnings in 2014

River Flood Warning 36, NWS Albany, NY

October 23, 2014Berkshire County, Massachusetts; Bennington County, Vermont

NWS Albany, NY issued this river flood warning at Oct 23, 2014, 8:51 AM EDT for Berkshire County, Massachusetts; Bennington County, Vermont. It took effect at Oct 23, 2014, 1:23 PM EDT. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Oct 23, 2014, 8:51 AM EDT (12:51 UTC)
In effect from
Oct 23, 2014, 1:23 PM EDT
Expired
Oct 23, 2014, 8:37 PM EDT
In force
7 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Berkshire County, MA, Bennington County, VT

The radar

The Albany radar (KENX), 73 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Hoosic River near Williamstown (WILM3).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01332500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WGUS41 KALY 231251
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
851 AM EDT THU OCT 23 2014

MAC003-VTC003-240037-
/O.NEW.KALY.FL.W.0036.141023T1723Z-141024T0037Z/
/WILM3.1.ER.141023T1723Z.141023T1800Z.141023T1837Z.NO/
851 AM EDT THU OCT 23 2014

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE HOOSIC RIVER AT WILLIAMSTOWN.
* FROM THIS AFTERNOON UNTIL THIS EVENING.
* AT 8 AM THURSDAY THE STAGE WAS...7.2 FEET. 
* FLOOD STAGE IS 9.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 1 PM 
  THURSDAY AND FORECAST TO CONTINUE TO RISE TO NEAR 9.2 FEET...JUST 
  ABOVE FLOOD STAGE...AROUND 2 PM THURSDAY. THE RIVER IS FORECAST TO FALL 
  BELOW FLOOD STAGE AFTER 2 PM THURSDAY.
* IMPACT...AT 9.0 FEET...FLOOD STAGE.

&& 
 
                  FLD   OBSERVED              FORECAST
                                      2 PM  8 PM  2 AM  8 AM  2 PM
LOCATION        STG   STG  DAY  TIME   THU   THU   FRI   FRI   FRI

HOOSIC RIVER
  WILLIAMSTOWN  9.0    7.2 THU 08 AM   9.2   7.3   7.1   6.9   6.7
 
&& 
 
LAT...LON 4278 7328 4266 7313 4272 7308 4281 7324
                                      

$$
1 follow-up statement
571 
WGUS81 KALY 231743
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
143 PM EDT THU OCT 23 2014

MAC003-VTC003-231813-
/O.CAN.KALY.FL.W.0036.000000T0000Z-141024T0037Z/
/WILM3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
143 PM EDT THU OCT 23 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE HOOSIC RIVER AT WILLIAMSTOWN.
* AT 1 PM THURSDAY THE STAGE WAS 8.0 FEET. 
* FLOOD STAGE IS 9.0 FEET.
* THE STAGE IS EXPECTED TO CREST AROUND 8.2 FEET...BEFORE FALLING. 
* IMPACT...AT 9.0 FEET...FLOOD STAGE.

&& 
 
                  FLD   OBSERVED              FORECAST
                                       8 PM  2 AM  8 AM  2 PM  8 PM
LOCATION         STG   STG  DAY TIME   THU   FRI   FRI   FRI   FRI

HOOSIC RIVER
  WILLIAMSTOWN  9.0    8.0 THU 01 PM   7.7   7.1   6.7   6.4   6.3
 
&& 
 
LAT...LON 4278 7328 4266 7313 4272 7308 4281 7324
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Oct 23, 7:31 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 23, 7:31 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
731 AM EDT THU OCT 23 2014

.SYNOPSIS...
A SLOW MOVING COASTAL STORM CENTERED SOUTH OF CAPE COD...WILL
CONTINUE TO BRING CLOUDY...DAMP...AND COOL CONDITIONS THROUGH
TONIGHT...WITH PERIODS OF RAINFALL. THE SYSTEM WILL FINALLY PULL
AWAY FROM THE REGION AND MOVE OUT TO SEA ON FRIDAY. CLOUDS WILL
FINALLY BREAK FOR SOME SUNSHINE ON SATURDAY...ALTHOUGH ANOTHER
FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST WILL CONTINUE THE
THREAT FOR SHOWERS THROUGH THE REST OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 645 AM EDT...BANDS OF MODERATE TO OCCASIONALLY HEAVY RAIN
CONTINUE TO MOVE FROM EAST TO WEST AROUND THE NORTHERN PERIPHERY
OF A SPRAWLING VERTICALLY STACKED COASTAL LOW PRESSURE SYSTEM
CENTERED SOUTH OF NEW ENGLAND. STRONG EAST-NORTHEAST FLOW IN THE
LOW LEVELS RESULTING IN A CONVEYOR-BELT OF MOISTURE FROM THE
ATLANTIC. CONVECTIVE ELEMENTS RESULTING IN MODERATE TO BRIEFLY
HEAVY RAINFALL...ESPECIALLY FROM THE HUDSON VALLEY EASTWARD. SOME
PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE LOCATIONS IS
LIKELY...BUT SHOULD NOT POSE ANY SIGNIFICANT HYDRO PROBLEMS. REFER
TO HYDRO SECTION FOR MORE DETAILS.

THE CHALLENGING ASPECT HAS BEEN A RATHER SHARP GRADIENT TO THE RAIN
SHIED...WHICH HAS ALLOWED AREAS SUCH AS THE WESTERN ADIRONDACKS AND
MOHAWK VALLEY TO REMAIN GENERALLY RAIN-FREE AS OF 645 AM. WILL
CONTINUE TO MENTION LOWER POPS IN THESE AREAS UNTIL LATER THIS
MORNING WHEN AT LEAST SOME RAIN WILL IS EXPECTED TO FINALLY REACH
MUCH OF THIS AREA. LOCATIONS FROM AROUND ROUTE 28 NEAR OLD FORGE
NORTHWARD MAY NOT RECEIVE ANY MEASURABLE RAIN THOUGH...SO WILL
GENERALLY MENTION CHANCE TO LOW LIKELY POPS.

BASED ON RADAR TRENDS AS WELL AS OUTPUT FROM HI RES MODELS SUCH AS
THE HRRR AND LOCAL WRF...THESE BANDS OF RAIN WILL CONTINUE TO IMPACT
THE REGION WITH VARYING INTENSITY INTO EARLY AFTERNOON...BEFORE
WEAKENING LATE IN THE DAY AS THE LOW STARTS TO FINALLY TRACK
EASTWARD. LIGHTER RAIN WILL STILL BE LIKELY THIS EVENING FOR MANY
LOCATIONS...BUT THE INTENSITY SHOULD WANE AS WE LOSE THE
CONVECTIVE ELEMENTS. WITH THE CLOUDS...RAIN AND PERSISTENT
NORTHERLY WINDS AT THE SURFACE...TEMPERATURES WILL NOT RISE MUCH
TODAY WITH HIGHS EXPECTED TO BE IN THE UPPER 40S TO LOWER 50S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE LOW PRESSURE SYSTEM WILL START TO PULL AWAY FROM THE COAST
TONIGHT AND FARTHER OUT TO SEA. HOWEVER...DUE TO THE LARGE
GEOGRAPHIC SCOPE OF THE UPPER LEVEL CIRCULATION WE WILL STILL BE
UNDER THE INFLUENCE OF A CYCLONIC FLOW REGIME...WITH PLENTY OF LOW
LEVEL MOISTURE. SO OVERCAST CONDITIONS WITH MAINLY LIGHT RAIN IS
EXPECTED TO CONTINUE TONIGHT BEFORE GRADUALLY TAPERING OFF BY
FRIDAY MORNING. WILL MENTION LIKELY POPS FROM THE CAPITAL DISTRICT
NORTHWARD THROUGH THE EVENING...TAPERING TO CHANCE AFTER MIDNIGHT
AS THE LOW TRACKS FARTHER AWAY FROM THE COAST. AS THE FLOW REGIME
STARTS TO TURN MORE NORTHWESTERLY FRIDAY MORNING...SOME UPSLOPE
SHOWERS WILL BE POSSIBLE MAINLY ACROSS THE HIGHER TERRAIN EAST AND
WEST OF THE HUDSON VALLEY.

WHILE THE UPPER LEVEL LOW WILL LOOSEN ITS GRIP ON THE REGION
FRIDAY...THE FLOW WILL STILL BE MAINLY CYCLONIC WITH LOW LEVEL
MOISTURE WRAPPING BACK AROUND THE LOW. SO WE ARE EXPECTING PLENTY OF
CLOUDS DESPITE CHANCES FOR RAIN DECREASING TO SLIGHT CHANCE BY
AFTERNOON. AS A RESULT...IT WILL BE A SEASONABLY COOL DAY WITH
TEMPERATURES AROUND 5 DEGREES WARMER THAN THURSDAY. A FEW BREAKS OF
SUN MAY BE POSSIBLE TOWARDS SUNSET SOUTH AND WEST OF ALBANY.

SKIES EXPECTED TO GRADUALLY CLEAR FRIDAY NIGHT...AS A SMALL SURFACE
RIDGE OF HIGH PRESSURE MOVES INTO THE REGION. TEMPERATURES WILL BE
COOLER THAN RECENT NIGHTS DUE TO LESS CLOUD COVER. HOWEVER... THE
NEXT SYSTEM WILL ALREADY BE MOVING INTO THE GREAT LAKES REGION BY
EARLY SATURDAY...AS A VIGOROUS UPPER LEVEL TROUGH AND ASSOCIATED
STRONG UPPER JET APPROACHES. SO SATURDAY SHOULD START OUT WITH SOME
SUNSHINE...WITH INCREASING CLOUDS FROM WEST TO EAST DURING THE
AFTERNOON. CHANCES FOR SHOWERS WILL INCREASE NORTH AND WEST OF THE
CAPITAL DISTRICT LATE IN THE DAY. WITH ENOUGH SUNSHINE...HIGH TEMPS
COULD REACH THE LOWER 60S IN MOST VALLEY LOCATIONS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A FAST MOVING UPPER LEVEL TROF AND ASSOCIATED SURFACE LOW OVER
SOUTHEAST CANADA WILL AFFECT THE REGION SATURDAY NIGHT AND SUNDAY.
LATEST MODEL RUNS TRACK THESE SYSTEMS FURTHER NORTH THAN PREVIOUS
RUNS...WHICH RESULTS IN LESS PCPN ACROSS THE REGION...ESPECIALLY ON
SUNDAY. AT THIS POINT IT LOOKS LIKE THIS SYSTEM WILL MAINLY PRODUCE
PCPN ACROSS NORTHERN HIGHER TERRAIN AREAS...WITH LITTLE IF ANY PCPN
ACROSS SOUTHEAST AREAS AND MOST OF THE HUDSON VALLEY. HAVE FORECAST
LIKELY POPS OVER THE FAR NORTHWEST CORNER OF THE FORECAST AREA
SATURDAY NIGHT...DECREASING TO ONLY SLIGHT CHANCE POPS OVER THE
SOUTHEAST PART OF THE FORECAST AREA. ON SUNDAY POPS WILL RANGE FROM
HIGH CHANCE LEVELS OVER THE WESTERN ADIRONDACKS...TO SLIGHT CHANCE
OR DRY CONDITIONS FROM THE CAPITAL DISTRICT SOUTH AND EAST. LOWS
SATURDAY NIGHT WILL STILL BE MILD WITH LOWS IN THE UPPER 30S TO MID
40S. FOLLOWING THE TROF PASSAGE...IT WILL TURN BLUSTERY WITH
SLIGHTLY LOWER THAN NORMAL TEMPS ON SUNDAY...HIGHS ARE FORECAST TO
BE IN THE MID 40S TO MID 50S.

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL QUICKLY BUILD INTO THE
REGION SUNDAY NIGHT AND MONDAY...WITH FAIR AND WARMER WEATHER TO
START THE NEW WORK WEEK. LOWS SUNDAY NIGHT WILL BE IN THE 30 TO 40
DEGREE RANGE. HIGHS MONDAY 50 TO 60. LOWS MONDAY NIGHT IN THE MID
30S TO LOWER 40S. HIGHS TUESDAY IN THE UPPER 50S AND 60S.

DURING TUESDAY NIGHT AND WEDNESDAY A COLD FRONT WILL APPROACH FROM
THE WEST AND MOVE THROUGH THE REGION WED AFTN AND EVENING. MOST OF
TUESDAY NIGHT WILL BE DRY...BUT POPS ARE FORECAST TO RISE TO BETWEEN
20 AND 40 PERCENT ON WEDNESDAY. LOWS TUESDAY NIGHT WILL BE IN THE
40S. HIGHS WEDNESDAY IN THE UPPER 50S TO MID 60S.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A LARGE LOW PRESSURE SYSTEM CENTERED EAST OF NEW JERSEY WILL
TRACK NORTHEAST INTO THE GULF OF MAINE OVER THE NEXT 24 HOURS...
PROVIDING A MOIST NORTH TO NORTHEASTERLY FLOW ACROSS THE REGION
THROUGH THE NEXT 24 HOURS.

AS OF 700 AM...WIDESPREAD RAINFALL ACROSS THE KALB/KGFL/KPOU/KPSF
TAF SITES...BUT CIGS/VSBYS MAINLY IN THE MVFR TO OCCASIONAL VFR
RANGE. THE RAIN AND MVFR CONDITIONS WILL CONTINUE ACROSS THE TAF
SITES THROUGH THE MORNING. ALTHOUGH THERE HAS NOT BEEN MUCH IFR
CONDITIONS REPORTED DURING THE NIGHT...HAVE INCLUDE SOME TEMPO
GROUPS FOR IFR CIGS/VSBYS THROUGH 14Z AT KALB/KPSF WHERE IT
APPEARS THE HEAVIEST RAIN WILL FALL DURING THIS PERIOD.

DURING THE AFTERNOON...KPOU WILL GRADUALLY IMPROVE TO VFR AS THE
RAIN TAPERS TO -SHRA. ELSEWHERE...MVFR CONDITIONS WILL CONTINUE INTO
THE EVENING...THEN IMPROVE TO VFR AT KALB AND KGFL AFTER MIDNIGHT.
AT KPSF...VSBYS WILL IMPROVE TO VFR TONIGHT...BUT CIGS WILL REMAIN
MVFR.

SURFACE WINDS WILL BE NORTHERLY AT ALL THE TAF SITES AT 8 TO 12
KTS...WITH GUSTS OF 15 TO 20 KTS THROUGH THE ENTIRE TAF PERIOD.

OUTLOOK...

FRIDAY NIGHT TO SATURDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
SUNDAY: LOW OPERATIONAL IMPACT. BREEZY. SLIGHT CHANCE OF SHRA.
SUNDAY NIGHT TO MONDAY: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.FIRE WEATHER...
A SLOW MOVING COASTAL STORM CENTERED SOUTH OF CAPE COD...WILL
CONTINUE TO BRING CLOUDY...DAMP...AND COOL CONDITIONS THROUGH
TONIGHT...WITH PERIODS OF RAINFALL. THE SYSTEM WILL FINALLY PULL
AWAY FROM THE REGION AND MOVE OUT TO SEA ON FRIDAY. CLOUDS WILL
FINALLY BREAK FOR SOME SUNSHINE ON SATURDAY...ALTHOUGH ANOTHER
FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST WILL CONTINUE THE
THREAT FOR SHOWERS THROUGH THE REST OF THE WEEKEND.

MINIMUM RELATIVE HUMIDITY VALUES WILL ONLY BE 70 PERCENT OR GREATER
TODAY. MAXIMUM RH VALUES TONIGHT ARE EXPECTED BE BETWEEN 90 AND 100
PERCENT. RH VALUES WILL DROP TO MINIMUM VALUES OF AROUND 50 TO 65
PERCENT FRIDAY AFTERNOON.

WINDS TODAY WILL BE NORTHERLY AROUND 10 TO 15 MPH WITH SOME GUSTS
NEAR 20 MPH. WINDS TONIGHT WILL SHIFT TO THE NORTHWEST AT 5 TO 15
MPH...INCREASING TO AROUND 10 TO 15 MPH ON FRIDAY.

&&

.HYDROLOGY...
NO WIDESPREAD HYDROLOGIC CONCERNS OVER THE NEXT SEVERAL DAYS.

PERIODS OF RAINFALL ASSOCIATED WITH A COASTAL LOW PRESSURE SYSTEM
WILL CONTINUE INTO TONIGHT. THE RAIN WILL FALL MODERATE TO BRIEFLY
HEAVY IN INTENSITY AT TIMES. THROUGH TONIGHT...ABOUT AN ADDITIONAL
INCH OF RAINFALL CAN BE EXPECTED...WITH LOCALLY UP TO TWO INCHES
ACROSS THE EASTERN SLOPES OF THE SOUTHERN GREEN MOUNTAINS IN
SOUTHERN VERMONT...THE BERKSHIRES AND TACONICS. DUE TO RECENT DRY
WEATHER...THIS RAINFALL IS RATHER BENEFICIAL TO THE REGION. THERE
WILL BE SOME MINOR RISES ON RIVERS AND STREAMS...BUT NO RIVER
FLOODING IS ANTICIPATED AT THIS TIME. THERE MAY BE SOME PONDING OF
WATER ON ROADWAYS OR FIELDS...OR IN POOR DRAINAGE LOCATIONS...BUT
THE IMPACT SHOULD BE RATHER MINIMAL.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...FRUGIS/JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...GJM
AVIATION...KL/GJM
FIRE WEATHER...JPV
HYDROLOGY...FRUGIS/JPV
Hazardous weather outlook, Oct 23, 4:30 AM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT THU OCT 23 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
430 AM EDT THU OCT 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:16 AM EDTAreal Flood AdvisoryALYBerkshire3 hr
Oct 23, 9:43 AM EDTAreal Flood WarningALYBerkshire6 hr

Nearby

River Flood Warnings in Massachusetts, 2014River Flood Warnings in Vermont, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.